Missouri, 2021

Hail in Missouri, December 6, 2021

December 6, 2021 · NWS MEG · 1 event in 1 county or zone

A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 11:47 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 5, 11:47 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CST Sun Dec 5 2021

.UPDATE...

See 06Z aviation discussion below.

&&

.PREV UPDATE... /issued 921 PM CST Sun Dec 5 2021/

Updated to include a Severe Thunderstorm watch for portions of
northeast Arkansas, the Missouri Bootheel and far northwest
Tennessee. A line of thunderstorms has recently developed along a
cold front stretching from northwest Oklahoma into southeast
Missouri. Ample moisture in in place featuring PW's around 1.3
inches and dew points in the low to middle 60s and resulting in
CAPE in the 1000 to 1500 range. 0-6kt shear of 40-50kt to our
west should gradually shift across northern portions of the
Midsouth over the next several hours. Supercellular or quasi-
supercellular thunderstorms may result in damaging wind with a
slightly less threat of hail. 0-1 km shear between 225 and
250m^2/s^2 on the LZK 00z sounding suggest tornadoes cannot be
ruled out. Tornadoes would be most likely with any storms that
develop out ahead of the main line.

Additional watches may be needed farther south later tonight.

30

&&

.DISCUSSION... /issued 603 PM CST Sun Dec 5 2021/

Showers and a few storms have been ongoing this afternoon across
the Mid South. We expect a lull in the action for the next few
hours before a cold front starts to move into the region later on
tonight. The Storm Prediction Center continues to carry a Slight
Risk for severe weather tonight into Monday morning for a large
portion of the forecast area. We expect showers and storms to
develop sometime after 10 PM this evening along that front as it
moves south. The biggest question still remains is if any
convection will really take advantage of the kinematics that this
system would provide if storms can become surface based. Looking
at the soundings this afternoon an inversion is still being shown
for portions of the area as the best convection moves through.
That's not to say that this will be a non event, but there is a
conditional component to this event. The shear will not be a
problem and helicity will begin to pile up along the front as
well...embedded within the convection. This would point to a QLCS
type event with bowing lines and segments that could produce
damaging winds and a few tornadoes if it is able to take advantage
of the atmosphere in place. The best chances to see severe
weather look to be mainly north of I-40 and as the system moves in
the profiles become less favorable for deeper convection. The
good news is that this system should be out of the area after 10
AM...and we will clear out for the afternoon and evening hours.
The active pattern continues through the week. The next impulse
looks to move through by mid week. As of now it looks like most of
the precip will be off to the south and east of the area. Have
maintained some light POPs during that time frame as well.
Southwesterly flow aloft will develop late in the week, with
deeper moisture return and warm advection showers possible by
Friday...and another system bringing the chance of some
thunderstorms again by Saturday.

&&

.AVIATION...

06Z TAFs

Pre-frontal showers are pushing across the CWA this evening. The
main line of storms, IFR CIGs, and reduced VSBYs (3-4SM) is fast-
moving and approaching from the west. The line will reach JBR by
08Z, MEM and MKL by 09Z, and TUP by 11Z. Carried VCTS at all sites
except TUP which I capped at VCSH due to the line weakening as it
gets farther south and east. Winds ahead of the front will be
strong and southwesterly around 15-20kt, gusting to up to 25kt as
the line of storms passes. Winds behind the front will also be
strong, but N/NW around 15kt with higher gusts possible. A few
showers and low clouds may linger post-FROPA for a few hours,
especially at TUP. VFR conditions return by the morning and winds
calm down to NE around 10kt.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 5, 1:04 PM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
104 PM CST Sun Dec 5 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
104 PM CST Sun Dec 5 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms late tonight and
early Monday morning over most of the Midsouth, specifically,
north of a line from Charleston to Oxford to Savannah. Primary
severe weather threat will be damaging winds. Secondary threats
include brief tornadoes and flash flooding. Additionally, a
secondary threat for large hail will exist over northeast Arkansas
and the Missouri bootheel in the early overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a Marginal Risk for severe thunderstorms Monday morning,
over east central Arkansas, most of north Mississippi, and
portions of southwest Tennessee near the Tennessee River. Primary
threat will be damaging winds. Secondary threat will be flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

In the hours before

Local storm report, Dec 6, 12:00 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CST MON DEC 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             8 S LEXINGTON           35.54N  88.39W
12/05/2021  E0.88 INCH       HENDERSON          TN   PUBLIC

&&

MJ
Special weather statement, Dec 6, 1:36 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
136 AM CST Mon Dec 6 2021

ARZ009-018-060800-
Greene AR-Clay AR-
136 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of northern Greene and
western Clay Counties through 200 AM CST...

At 136 AM CST, Doppler radar was tracking a strong thunderstorm near
Attica, or near Pocahontas, moving east at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Marmaduke, Oak Grove Heights, Lafe, Reyno, Knobel, O'Kean,
McDougal, Success, Peach Orchard, Delaplaine, Datto, Evening Star,
Beech Grove, Heelstring, Stonewall, Tipperary, Hickoria, Case and
Brookings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas.

&&

LAT...LON 3650 9039 3617 9032 3612 9077 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9078
      3628 9075 3641 9075 3641 9077 3642 9076
      3643 9078 3643 9077 3644 9078 3649 9077
      3650 9078
TIME...MOT...LOC 0736Z 259DEG 50KT 3632 9095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Dec 6, 2:00 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
200 AM CST Mon Dec 6 2021

ARZ009-018-MOZ113-115-060830-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
200 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of northern Greene,
Clay, northwestern Pemiscot and eastern Dunklin Counties through 230
AM CST...

At 200 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Qulin to Evening Star. Movement was east at 55
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kennett, Malden, Piggott, Campbell, Rector, Senath, Marmaduke, Chalk
Bluff Natural Area, Clarkton, Oak Grove Heights, Holcomb, Lafe,
Knobel, St. Francis, Pollard, Greenway, McDougal, Peach Orchard,
Delaplaine and Glennonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...and southeastern Missouri.

&&

LAT...LON 3663 8996 3645 8996 3639 8997 3638 8986
      3612 9014 3613 9077 3615 9075 3615 9081
      3650 9044 3650 9022 3652 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0800Z 265DEG 49KT 3659 9027 3619 9070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Dec 6, 2:29 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
229 AM CST Mon Dec 6 2021

ARZ009-018-026-028-MOZ113-115-060900-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
229 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of eastern Greene,
northeastern Craighead, northwestern Mississippi, southeastern Clay,
northern Pemiscot and Dunklin Counties through 300 AM CST...

At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gideon to Paragould. Movement was east at
45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paragould, Kennett, Portageville, Hayti, Leachville, Rector, Senath,
Marmaduke, Clarkton, Oak Grove Heights, Cardwell, Hornersville,
Holcomb, Hayti Heights, Arbyrd, Wardell, Bolton, Deering, Bragg City
and Pascola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.

&&

LAT...LON 3645 8996 3639 8997 3639 8975 3642 8974
      3643 8973 3640 8967 3641 8962 3641 8960
      3635 8955 3634 8957 3634 8961 3633 8962
      3631 8961 3589 9019 3601 9063 3652 8996
TIME...MOT...LOC 0828Z 287DEG 39KT 3648 8991 3605 9049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dunklin

When
December 6, 2:35 AM CST to 2:40 AM CST
Where
Dunklin County, 0.56 mi E of Holcomb
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.400, -90.020

Penny size hail fell in Holcomb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996486.